Cytokine release syndrome

Jump to: navigation, search

Cytokine Release syndrome is a common immediate complication occurring with the use of anti-T cell antibody infusions such as ATG, OKT3 and TGN1412. Severe cases are known as cytokine storms.

The pathogenesis is that the antibodies bind to the T cell receptor, activating the T cells before they are destroyed. The cytokines released by the activated T cells produce a type of systemic inflammatory response similar to that found in severe infection characterised by hypotension, pyrexia and rigors. The patient feels very unwell, as if in a high fever – indeed, the cytokine release syndrome is effectively a type of non-infective fever.

Deaths due to cytokine release syndrome with OKT3 have been reported, and it can cause life-threatening pulmonary oedema if the patient is fluid overloaded. However, if treated appropriately it is usually not dangerous, just extremely unpleasant for the patient.

The effect is greatly reduced by intravenous administration of an anti-histamine (such as chlorphenamine) and a corticosteroid (such as hydrocortisone) prior to starting the ATG/OKT3 infusion, with further doses of anti-histamine and steroid given during the infusion if necessary.

Causes

  • Drugs

See also


Linked-in.jpg